North Dakota, 2007

Hail in North Dakota, April 20, 2007

April 20, 2007 · NWS BIS · 2 events in 1 county or zone

An isolated severe thunderstorm produced 1 inch hail in Dickey County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An isolated severe thunderstorm produced 1 inch hail in Dickey County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 20, 2:14 PM CST, 2 hours 46 minutes earlier.

Area forecast discussion, Apr 20, 2:14 PM CST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
314 PM CDT FRI APR 20 2007

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
MAIN FORECAST CONCERNS ARE THE SHOWER AND THUNDERSTORM CHANCES
THROUGH THE WEEKEND. HAVE GENERALLY FOLLOWED GFS GUIDANCE...BUT NAM
VERY SIMILAR AND BOTH IN GOOD AGREEMENT WITH CURRENT FORECAST TRENDS.

THUNDERSTORMS DEVELOPED RAPIDLY DURING THE AFTERNOON IN NORTHEAST
SOUTH DAKOTA AND CONTINUE TO MOVE TO THE NORTHEAST. HOWEVER...THE
STORMS ARE WEAKENING AS THEY MOVE AWAY FROM THE AXIS OF INSTABILITY.
THIS FEATURE HAS BEEN FORECAST BY THE MODEL FOR MANY DAYS...SO
EXPECT THUNDERSTORMS THIS EVENING MAINLY ACROSS EASTERN PORTIONS OF
THE CWA. INSTABILITY IS LIMITED...SO AM NOT EXPECTING WIDESPREAD
SEVERE WEATHER. AFTER MIDNIGHT...WILL CONTINUE TO HAVE A CHANCE FOR
THUNDERSTORMS MAINLY IN THE SOUTH.

FOR SATURDAY...MOISTURE AND INSTABILITY WILL BE INCREASING ACROSS
EASTERN PORTIONS OF THE CWA IN THE SOUTHERLY FLOW. STILL EXPECTING
DEWPOINT TEMPERATURES TO CLIMB TO AROUND 50 IN THE SOUTHEAST PORTION
OF THE CWA ON SATURDAY. SIGNIFICANT INSTABILITY WITH GOOD WIND SHEAR
PROFILES SUGGEST A HIGHER POTENTIAL FOR SEVERE WEATHER ACROSS THE
SOUTHEAST PORTION OF THE CWA SATURDAY AFTERNOON AND EVENING.
THUNDERSTORM CHANCES WILL DECREASE TO THE WEST. GFS STILL INDICATES
THUNDERSTORMS CHANCES WILL END FROM WEST TO EAST ON SUNDAY AS THE
UPPER TROUGH WEAKENS AND LIFTS NORTHEAST.

NEXT UPPER TROUGH BEGINS TO AFFECT THE AREA BY MONDAY...BELIEVE MAIN
AFFECTS OF THIS TROUGH WILL STAY SOUTH OF THE FORECAST AREA.
SO...HAVE GENERALLY LEFT THE AREA DRY FOR SUNDAY NIGHT THROUGH
MONDAY NIGHT.

LITTLE CHANGE NEEDED TO TEMPERATURE FORECASTS IN THE SHORT TERM.
SATURDAY WILL BE A BIT COOLER DUE TO CLOUD COVER AND SHOWERS...BUT
HIGHS SHOULD BE BACK IN THE 60S ON SUNDAY WITH MORE SUNSHINE.
TEMPERATURES NEAR NORMAL FOR TUESDAY.

.LONG TERM...TUESDAY THROUGH FRIDAY
STILL LOOKS AS THOUGH THE STORM SYSTEM MOVING ACROSS THE CENTRAL
PLAINS WILL CONFINE ITS ENERGY SOUTH OF THE FORECAST AREA FOR
TUESDAY. WEDNESDAY WILL SEE A BRIEF WARMUP AS SOUTHERLY LOW LEVEL
FLOW AND A SHORT WAVE RIDGE MOVES ACROSS THE NORTHERN PLAINS. THE
NEXT CHANCE OF PRECIPITATION WILL BE LATE WEDNESDAY NIGHT
WEST...THEN SPREADING INTO THE REMAINDER OF WEST AND CENTRAL NORTH
DAKOTA THURSDAY AND THURSDAY NIGHT AS A SURFACE TROUGH AND AN UPPER
LEVEL SHORT WAVE MOVES THROUGH THE REGION. SLIGHTLY COOLER
TEMPERATURES DUE TO INCREASED CLOUDS ON THURSDAY...THEN CONTINUED
SEASONAL AND DRY ON FRIDAY UNDER NORTHWEST FLOW ALOFT.

&&

.AVIATION...
-TSRA AND -SHRA WILL SPREAD SOUTH TO NORTH THIS EVENING AND
OVERNIGHT AS A SURFACE TROUGH SLIDES INTO THE NORTHERN PLAINS. MVFR
CIGS AND VIS WILL ACCOMPANY THE PRECIPITATION. SHOWERS AND
THUNDERSTORMS WILL THEN CONTINUE FOR MUCH OF SATURDAY DAYTIME AND
EVENING OVER PORTIONS OF WEST AND CENTRAL NORTH DAKOTA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JF/NH
Hazardous weather outlook, Apr 20, 2:40 PM CST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT FRI APR 20 2007

NDZ018>020-031>037-040>048-050-051-212045-
DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
LOGAN-LA MOURE-MCINTOSH-DICKEY-
340 PM CDT FRI APR 20 2007 /240 PM MDT FRI APR 20 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS PORTIONS OF SOUTHWEST
AND SOUTH CENTRAL NORTH DAKOTA TONIGHT. SEVERE STORMS ARE
POSSIBLE OVER THE FAR SOUTHEASTERN FORECAST AREA THIS
EVENING...WITH THE MAIN THREATS BEING MARGINAL SEVERE HAIL AND
SOME DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED FOR SATURDAY AFTERNOON
AND SATURDAY EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS
DEVELOPING OVER PORTIONS OF THE CENTRAL AND EASTERN FORECAST AREA.
LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE PRIMARY
THREATS...ALTHOUGH THERE IS ALSO THE POSSIBILITY OF TORNADOES WITH
THE BETTER ORGANIZED STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT ANY SEVERE WEATHER TO LOCAL LAW
ENFORCEMENT OR THE BISMARCK NATIONAL WEATHER SERVICE.

SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF CENTRAL NORTH
DAKOTA SATURDAY AFTERNOON AND EVENING.

NDZ001>005-009>013-017-021>023-025-212045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-MCLEAN-SHERIDAN-WELLS-FOSTER-
340 PM CDT FRI APR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL DEVELOP SATURDAY MORNING ACROSS
THE NORTHERN HALF OF NORTH DAKOTA...AND CONTINUE INTO THE
AFTERNOON AND EVENING HOURS. SEVERE STORMS ARE POSSIBLE ACROSS THE
CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA DURING THE
AFTERNOON AND EVENING...WITH THE MAIN THREATS BEING LARGE HAIL
AND DAMAGING WINDS. ALTHOUGH REMOTE...TORNADOES ARE POSSIBLE WITH
THE BETTER ORGANIZED STORMS EXPECTED ACROSS THE EAST CENTRAL AND
SOUTHEAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT ANY SEVERE WEATHER TO LOCAL LAW
ENFORCEMENT OR THE BISMARCK NATIONAL WEATHER SERVICE.

SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF CENTRAL NORTH
DAKOTA SATURDAY AFTERNOON AND EVENING.

HEINERT

The radar

The Aberdeen radar (KABR), 78 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Dickey

When
April 20, 5:00 PM CST to 5:05 PM CST
Where
Dickey County, 0.84 mi SW of Fullerton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
46.161, -98.432

Hail, Dickey

When
April 20, 5:50 PM CST to 5:55 PM CST
Where
Dickey County, 4.83 mi SE of Ellendale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.950, -98.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22979, 22980.